Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online
Ask a Urologist   »  

Is there a link between irritable bowel syndrome and urinary tract infection?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11722 Questions
Hello doctor-- About a week ago, I had 2-3 days of headaches and stomach upset or IBS. Following that, the headaches went and the GI symptoms eased, but more slowly. However, since then, for about 3-4 days, I've had the urge to urinate frequently and my feces was XXXXXXX in color today and once last week (bile?). I started an OTC med for a possible UTI yesterday. It is difficult to know how much it is helping, if at all, and if the two can be related or what they may suggest...Thanks!
Posted Wed, 18 Apr 2012 in Urinary and Bladder Problems
Answered by Dr. Rakhi Tayal 54 minutes later

Thanks for writing to us.

It is difficult to say whether the drug is helping or not without knowing what are you taking.
To confirm the diagnosis, you can get a routine urine examination done which will show pus cells and protein in the urine.
If it is actually a take plenty of fresh cranberry juice.
The relation between IBS and UTI is very unlikely. It seems to be a coincidence only.
You can help reduce the discomfort by taking the following steps:

1. Take a pain-relieving medication.
2. Use a hot-water bottle to ease pain.
3. Drink plenty of water.
4. Avoid coffee, alcohol, and spicy foods, all of which irritate the bladder.
5. Quit smoking. Smoking irritates the bladder and is known to cause bladder cancer

I hope this information has been both informative and helpful for you. If there are additional concerns, I am available for your followups.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor